Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Does ADHD medecine cause suicidal thoughts?


Hello everyone, has anyone experienced suicidal thoughts with their ADHD kids on meds? Medication was my final hope but I got frustrated as a friend of mine told me she had to stop the medecine for her kid because of that.

Replies

Both of my children are on ADHD meds and I do not believe those alone, cause suicidal thoughts.  On of my daughters has depression (not uncommon with ADHD) and THAT is what causes the thoughts.  In my opinion, it is not stimulant medication.  I would be interested to hear what others say…..

Posted by TraciL on Nov 25, 2013 at 1:38pm

Some kids react differently to meds so I can’t say that has never happened.  You definitely need to do your research and find a good doctor. We have had great success with medicine (Concerta).  In fact - it is when the medicine wears off that my son has low self esteem. He tells me it is because he likes how he feels on medicine and that he “feels” his ADHD without it. Then he gets easily frustrated.

Posted by staypositive on Nov 25, 2013 at 1:41pm

When my son’s prescribing doctor wanted to switch my son to Adderall, I resisted at first because of all the talk of suicidal thoughts. 

The doctor said that they HAVE to publish those dangers, but that they’re really remote.  Also, he said that most people who have suicidal or other negative thoughts are struggling with underlying conditions that are the root cause of those thoughts, as posted above, and that the thoughts are probably not a direct result of taking the medication. 

He also said that the odds of developing those thoughts are pretty small.  Out of 1,000 or 1,500 people on stimulant meds, there might be maybe 1 person who has serious suicidal thoughts.  They have to publish the danger, but it’s remote and usually attributable to some other condition.

Hope that helps.

Posted by JAMurphy on Nov 25, 2013 at 2:12pm

Our doctor told us the same thing that JAMurphy mentioned above.  She told me that the risk of suicidal thoughts wasn’t much different than for children who don’t take medication and that the risk is higher for children with co-morbid conditions - again, not because of the meds, but because of their other, underlying conditions.

My recommendation is to follow the doctor’s recommendations and keep a close eye on your child.  You know your child better than anyone else so you’ll be able to determine pretty quickly how your child responds to prescribed meds. 

When my son began Adderall right after his 6th birthday, we started him on a Saturday so we could pay close attention over the weekend and he had no issues at all.  After about 8 months, we switched to Vyvanse because we found, for our son, that Adderall was like an on/off switch.  Take the meds and immediately the ADHD was under control, but once it was out of his system, it was way out!

Vyvanse is an extended release med that eases him into the “med mode” and eases him out of it.  We made the change because he asked us to - - he was 6 and was able to explain the “on/off switch in his brain.” 

I’ve heard of lots of kids that do very well on both medications.  In the end, it comes down to figuring out what works best for your child.

Good luck.

Posted by DP0706 on Nov 25, 2013 at 2:24pm

My son has been on medication for the last 3 1/2 yrs.  We had a period of time last year where his stress level, depression, anxiety, and school yeilded suicidal thoughts. At that time we took our son off of everything. We have gotten some extra help, changed medications and things have improved. I can’t say it was the medications that caused it BUT if the child is prone to these thoughts, be mindful that they may appear or worsen with meds. You just never know because every chold is different and reacts differently to medication.

Posted by wldcmd on Nov 25, 2013 at 5:09pm

thanks everyone to your replies

Posted by adhdboy on Nov 26, 2013 at 4:07am

It’s always best to read the pharmacy inserts that come in the bag with the meds you pick up.  Another great source of information for me was the MedWatch database on the FDA website.  All medications are different. Sometimes medications work for a period of time but children are growing and developing and therefore constantly changing.  In my experience with medication those that “worked” best for my son in school had the most serious side effects.  After the self mutilating behavior (when he was 5) the tics (in the 4th grade) then the hallucinations in the 5th grade I decided to try another route. I know a few children that seem to benefit from medication but I know others that haven’t.  You know your child.  Be aware of the potential side effects, talk openly with your child, and watch them carefully in order to make the best decision. Sanford Newmark is a good resource-he’s a regular contributor to ADDitude Magazine; there are webcasts on their site as well as videos on YouTube.  He was right on point for me. I hope this helps.

Posted by chazezra on Nov 27, 2013 at 4:02am

If you are the parent of an AD/HD child it is a good idea to do some basic reading on suicide-prevention.  There may be a small added risk with meds - sometimes the SSRI types (e.g. Wellbutrin/Buproprion) can have mood - altering side effects if they knock serotonin or other levels too far out of whack. 

But the real risk factor is the AD/HD itself. People with AD/HD are about five times more likely to kill ourselves than members of the general population.  That risk comes from a variety of factors and not just a single one.  We are predisposed to depressive and obsessive thinking for both psychological and neurological reasons.  We are also at risk for substance abuse (from the AD/HD, not from stimulant meds) and this can be a risk factor.  Hyperfocus can be a bad thing if what you are focusing on is too depressing.  We are also emotionally intense and impulsive, which is an added risk if impulsive means such as firearms are easily available. 

As far as ADHD meds themselves are concerned, I would stop taking them and go back to the prescribing doctor if major mood sings or depressions resulted, but probably the main risk would be that they can sometimes trigger “rebound” depressions when they wear off.  Those are not usually very severe, but they could be a problem in a child who was already very depressed. 

But the main advice for suicide prevention is the same for any kid, AD/HD or not.  Stay connected to them and make sure they feel connected to you.  Suicide happens when people are depressed, but also isolated from others.  And growing isolation or withdrawal is a warning sign.

Posted by Cedar on Nov 30, 2013 at 7:07am

For a parent who has never taken add/adhd medications, I recommend taking one or two of your childrens medications for yourself, you’ll be high as a kite and your stomach will feel all acidy then and only then will you understand the dangers of these type of medications and why there’s a warning for suicide, depression, self harm, anxiety, tics, can’t eat. Just saying, I wouldn’t give my child anything without trying it first.  Theyre children not adults. Sure all you non adders wont understand this and wont agree but even if one parent tries the meds I could change one childs life forever and save them from being half baked for the next 15 years

Posted by BexIssues on Dec 03, 2013 at 1:33am

Thanks a lot everyone and bexissues, a friend of mine ststarted to take the medicine with her son and she hated it and suffered a lot to stop it. Thanks again

Posted by adhdboy on Dec 04, 2013 at 2:03am

It is never advisable to take a prescription medication that wasn’t prescribed to you by a physician. You could have an undiagnosed condition or take other medication that would cause an unprescribed medication to be very dangerous. Do not take medication that is not prescribed to you.

As well, taking stimulants if you don’t have ADHD will feel very different than to someone who does have ADHD and is under-stimulated.

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Dec 04, 2013 at 1:45pm

yes I do agree with adhdmomma, don’t ever take someone else’s medication without asking your doctor or your child’s doctor (should of specified that sorry) I would ask my childrens doctors to supply me with some samples so I could try them out also, My children don’t have add/adhd which is a miracle, because I have it pretty bad (I now control it with proper diet and nutrition, email me if you’d like to try my routine, you MUST be medication free though) My kids just flew through life, they don’t over think anything they just do it, school, college, running, sports, great jobs.  Wow Im rambling, guess I just wish that was me but I know how greatful I am to have normal kids. (with no personality though) lol

Once again you need to speak with your child or spouses doctor before trying their meds, get samples.

Posted by BexIssues on Dec 04, 2013 at 5:51pm

She was diagnosed for ADHD too.  She was prescribed Adhd medicine. She was happy with the medicine in the begininng and then her body got tired from it.thanks again for your support.

Posted by adhdboy on Dec 07, 2013 at 1:55am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.